In a report released Monday, June 27, the health authority points out that the spice can be toxic, especially to the liver, if consumed in high doses.
Turmeric is an ancestral spice taken from the plant of the same name. Its enthusiasts attribute a wide range of virtues to it, far from always being confirmed by science. One of the most recognized benefits is undoubtedly its anti-inflammatory action on certain chronic diseases such as diabetes. But it’s time for moderation since its overconsumption can represent a health risk. According to a new report from the National Food Safety Agency (Anses) published on Monday June 27, 2022, turmeric and its main active molecule, curcumin, can be toxic at high doses, especially for the liver.
Poor assimilation of curcumin
“Different vigilance devices (…) have all identified adverse effects associated with the consumption of turmeric or curcumin,” reports ANSES. “The most frequently reported effects are malaise, asthenia, digestive symptoms and hepatic disturbances,” explains the agency, which is based on both French and international data.
The most frequently reported effects are malaise, asthenia, digestive symptoms and liver disturbances
ANSES, in its report of June 27
ANSES’s warning does not relate to the current consumption of the raw spice in food. With 27 mg per day of curcumin for large consumers of turmeric-based foods, exposure of the French population via the plate remains low, the agency judges. In reality, it is food supplements (oils, capsules) that are worrying. Although their composition does not exceed the recommended daily doses of curcumin (180 mg per day for a 60 kg adult), it is still designed in such a way that this active molecule is assimilated in a much greater way by the body, “four to 185 times higher than that of unformulated curcumin”, stresses ANSES.
In video, the three rules of a healthy diet
Fifteen cases of hepatitis reported in France
“Curcumin is very poorly bioavailable, that is to say that it passes with difficulty into the bloodstream and is eliminated very quickly by the body. Manufacturers have developed various formulations to improve this bioavailability and thus increase the effects of curcumin”, explains in a press release Fanny Huret, coordinator of expertise at ANSES.
Even if studies have concluded that these supplements were not dangerous, ANSES expresses its skepticism: this work is small in scale and often funded by the manufacturers themselves. Undesirable consequences have already been observed in Europe. “Recently, Italy identified around twenty cases of hepatitis involving food supplements containing turmeric,” notes the agency. In France, more than 100 reports of adverse effects have probably been attributed to this consumption, including fifteen cases of hepatitis.
The expert appraisal carried out by ANSES also revealed interactions between curcumin and certain drugs (anticoagulants or anticancer drugs) that could put patients at risk. The agency also advises against the consumption of turmeric-based food supplements for people suffering from biliary tract pathologies. In general, she recommends seeking medical advice before turning to this type of product.